Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 50, NWS Denver/Boulder, CO

June 29, 2000Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 29, 2000, 2:30 PM MDT for Lincoln County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 29, 2000, 2:30 PM MDT (20:30 UTC)
Expired
Jun 29, 2000, 3:30 PM MDT
In force
60 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 96 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 292031
SVRDEN
COC073-292130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT THU JUN 29 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 330 PM MDT

* AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF HUGO...OR ABOUT 12 MILES EAST
  OF LIMON...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...HUGO.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3918 10361 3893 10356 3900 10317 3916 10314
          3927 10347

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:30 PM MDT, 0 minutes earlier.

Area forecast discussion, Jun 29, 2:30 PM MDT, 0 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT THU JUN 29 2000

CLEARING OCCURED ERLY THIS MORN...ALLOWING CONVECTIVE TEMPS TO BE
REACHED BEFORE NOON ACRS MOST OF FCST AREA.  ATM PRIMED FOR
CONVECTION THIS AFTN WITH SFC DEWPOINTS IN MID 50S AND CAPE VALUES
AOA 2000 J/KM.  FOCUSING MECH FOR TSTMS TDY WL BE A SHRT WV MOVG
THRU DIST.  SELS HAS ISSUED SVR TSTM WATCH TIL 1800 FOR FAR NERN
CORNER OF CO AND A LARGE AREA OF WRN NEB BASED ON THIS.  RMDR OF ERN
PLAINS WL ALSO BE IN A FAVORABLE AREA FOR CONVECTION AND THIS AREA
WL HV TO BE MONITORED CLOSELY THIS AFTN AS WELL.

FOR THIS EVE...WL KEEP STORMS GOING AS OUTFLOW FM STORMS WL KEEP
CONVECTION GOING TIL ARND SUNSET.  AFTERWARD...CONVECTIVE DEBRIS WL
PROBABLY HANG ARND LONG ENUF TNGT TO MAINTAIN PTLY CLDY WORDING FOR
PD 2.  LWR LVL MOISTURE WL CONTINUE TO BE SCOURED OUT OF DIST BY DRY
NWLY FLO AND AM NOT EXPECTING WDSPD LO CLDS/FOG TNGT.

ATM WL BE SIGNIFANTLY DRIER TMRW BUT ENUF H5-H6 MOISTURE WL CONTINUE
TO HANG ARND TO LEAD TO ANOTHER ROUND OF AFTN/EVE SHOWERS AND
TSTMS.  BUT STORMS SHUD NOT BE AS WDSPD TMRW AS STORMS WL NOT HV AS
MUCH SFC-BASED MOISTURE TO WORK WITH.  AS STG H5 RGE BUILDS OVR
STATE...TEMPS WL BE SLGTLY WRMR.  THIS WL MARK THE BEGINNING OF A
VERY WARM UPCOMING WEEKEND WITH MAX TEMPS RISING INTO THE LWR 90S
FOR THE NEXT SVRL DAYS.

FOR DAYS 3 THRU 5...MORE OF THE SAME.  00Z THU MRF VRY SMLR TO
PREVIOUS RUN.  VERY WARM DAYTIME TEMPS WITH AFTN/EVE SHRA AND TSTMS
EXPECTED TO CONTINUE THRU THE 4TH OF JULY.  THERE WL BE SOME DAILY
VARIATION IN EXTENT OF TSTM DVLPMNT...DEPENDING ON AVBL LWR-MID LVL
MOISTURE FM SWRN U.S. ...BUT NOT ENUF TO MAKE ANY CHGS TO XTNDED. 46

.DEN...NONE.

In the hours before

Special weather statement, Jun 29, 9:30 AM MDT, 5 hours before
COZ030-032>050-292000-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
930 AM MDT THU JUN 29 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: THE ATMOSPHERE HAS BECOME MORE UNSTABLE ACROSS THE ENTIRE
AREA TODAY DUE TO MORE SURFACE HEATING...WHILE AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE AREA THIS AFTERNOON. LATEST RADAR
INDICATED WIDELY SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAVE
ALREADY DEVELOPED OVER THE MOUNTAINS...AND WILL PUSH ACROSS THE
URBAN CORRIDOR BETWEEN 10 AM AND NOON. THE STORMS WILL INITIALLY BE
WEAK...BUT AS THEY MOVE EASTWARD ACROSS NORTHEAST COLORADO...STORMS
WILL BECOME STRONGER DUE TO GREATER MOISTURE AND MORE HEATING.

A FEW OF THESE STORMS COULD BECOME SEVERE BY EARLY THIS AFTERNOON
ACROSS THE PLAINS OF NORTHEAST COLORADO. THE BEST POTENTIAL WOULD BE
ALONG AND EAST OF A LINE FROM LIMON NORTHWARD THROUGH FORT MORGAN
AND STERLING. BRIEF HEAVY RAIN...HAIL UP TO 1.50 INCHES IN
DIAMETER...AND WIND GUSTS TO 60 MPH WILL BE COMMON WITH THESE
STORMS.

SPOTTER ACTIVATION MAY BE NEEDED BY EARLY AFTERNOON OVER THE
NORTHEAST PLAINS OF COLORADO.

SWE
Special weather statement, Jun 29, 1:25 PM MDT, 1 hour 5 minutes before
COZ030-032>050-292200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
125 PM MDT THU JUN 29 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS: THE ATMOSPHERE IS STABILIZING ACROSS THE NORTHERN
MOUNTAINS...FOOTHILLS...AND URBAN CORRIDOR EARLY THIS AFTERNOON...AS
THE UPPER LEVEL DISTURBANCE HAS ALREADY MOVED THROUGH FRONT RANGE
SECTIONS ALONG WITH CONSIDERABLE DRYING IN THE LOW LEVELS.

FURTHER EAST...A BOUNDARY ACROSS EASTERN ELBERT AND EXTREME SOUTHERN
WASHINGTON COUNTIES HAS ALREADY KICKED OFF A THUNDERSTORM
ACROSS NORTHERN LINCOLN COUNTY. THE ATMOSPHERE HAS BECOME VERY
UNSTABLE ACROSS MUCH OF THE PALMER DIVIDE REGION. THE MAIN FOCUS FOR
SEVERE THUNDERSTORMS WILL BE ACROSS LINCOLN AND SOUTHEAST ELBERT
COUNTIES. LARGE HAIL...WIND GUSTS TO 50 MPH AND EVEN AN ISOLATED
TORNADO ARE POSSIBLE WITH THESE STORMS.

A SECONDARY THREAT FOR SEVERE STORMS IS ACROSS THE NORTHEAST CORNER
OF COLORADO...ACROSS PHILLIPS AND SEDGWICK COUNTIES...WHERE A SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 PM. HOWEVER...FURTHER DRYING
OF THE LOW LEVELS MAY KEEP THUNDERSTORM DEVELOPMENT TO A MIyNIMUM IN
THOSE PARTS.

SPOTTER ACTIVATION MAY BE NEEDED ACROSS LINCOLN...SOUTHERN
ELBERT...AND PHILLIPS AND SEDGWICK COUNTIES BY MID AFTERNOON.

SWE

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.